Insulin and weight gain

Sea fun
By Sea fun Latest Reply 2013-05-06 20:14:49 -0500
Started 2013-04-25 02:13:30 -0500

I am on humalog and levimere along with oral meds I have been gaining weight since being on humalog and now even more once levimere was added. Anyone else experiencing weight gain using these meds?

18 replies

Armourer 2013-05-02 00:44:27 -0500 Report

Since being switched from oral insulin to injectable type of Humalog (22 units + sliding scale, + carb count) and Lantus (100 units), I've gained 50 pounds in the last six years. Some folks will gain the pounds from using it and there's just not much one can do except portion control, carb control, and excercise. This didn't help me at all. My doc put me on Victoza and I've used this for a year. It is suppose to help one's sugar get lower and it did this very well, but the side effect of losing weight by most who take it didn't happen for me. In a year I gained 5 pounds! I'm right now the heaviest I've ever been at 275. Insulin is a hormone.

Maureenk1 2013-04-29 15:58:38 -0500 Report

You are not alone! I am sick of these doctors. I feel like I am fighting this battle all on my own. In 8 years I am on my 3rd endrocrynologist. They tell you to lose weight and I am not .heavy. Can I afford to lose some weight yes, but why put people on meds that cause weight gain, when you need to lose it. I could neverm under stand this.

jENNjENNtheRN 2013-04-29 02:01:04 -0500 Report

Adding insulin often means adding weight unfortunately. Doing as much as you can to control glucose with diet and exercise can help reduce the amount of insulin you're taking and that can result in weight loss.
Fast cells are also insulin resistant which makes it more complex. Cutting calories means weight loss. Weight loss means less insulin often.

Tabithsocean 2013-04-28 13:34:48 -0500 Report

Carbs that is so sad. But if I don't find a way to loose weight well I'm dying peace by peace. Thank you for your help

Tabithsocean 2013-04-28 13:27:16 -0500 Report

Yes hi I'm new here but think I found a great group of people and the info I need. Yes. Insulin makes you gain weight. I've been on it for years now and when I started taking the shots I noticed weight gain. I used to loose weight So easily but now also with age because the older you get the harder it is to loose weight but working out building muscle and eating right does help to loose the weight and get you bg numbers down
I have found.

MoeGig 2013-04-28 06:58:35 -0500 Report

I gain weight based on how much Humalog I have to take to maintain control. I'm up to 209 from a 200 target. The way I lose the weight is to cut back the carbs, which then reduces the humalog I have to take. It's all in the carbs unfortunately.

Katie Beth
Katie Beth 2013-04-26 21:20:11 -0500 Report

I am on Humalog and Levemir and the weight gain has been awful! I weighed 139 when I was diagnosed as a LADA diabetic on 3/13/13. That is when they put me on Levemir and Humalog. I now weigh 159 and feel terrible about myself. I'd love some suggestions for weight loss too. :/

IronOre 2013-04-28 02:02:33 -0500 Report

So what type of medical attention have you gotten since diagnosed ? Have you seen an endocrinologist that is associated to a diabetes clinic?
The reasons I bring this up is because you can work with a dietition that communicates with the doctor to come up with the optimum dosage for you.
I really don't like to see these comments when people say "a side effect of insulin is weight gain" because that does not have to be true.

Sheri Lynn
Sheri Lynn 2013-04-26 06:37:16 -0500 Report

I am on Metformin 2000 mg/day and Glipizide 15 mg/day and cannot stop the weight gain. Every time I bring it up to the Dr, I am ignored. I guess I am going to have to go into the forceful mode and say we are going to have to try to cut and do away with the metformin…I take the met and am starving in 30 minutes.

moody1 2013-04-29 16:22:46 -0500 Report

Look into Victoza, I was on a low (2.5) dose of Glipizide and switched to a low dose of Victoza because one of the side effects is WEIGHT LOSS!! It can be taken alone or in addition to what you take, with or without food anytime of day. They are not allowed to prescribe for weight loss, but I get the impression they would if allowed. New drug. Please read about it, I'm taking my first subcutaneus (sp?) shot at 7:00 tonight to sleep thru any nausea. I weigh 238 quitting smoking didn't help my weight any. We are all in the same boat, Good luck to all of us. Note: check into this, but I believe it's only for type 2.

manapua72 2013-04-25 06:29:30 -0500 Report

Never took those but I have taken different insulins . Doctor told me one side effect of insulin was weight gain … One thing insulin does besides allowing glucose in your blood into cells , is changing unused calories into fat as storage for future use …

Next Discussion: diabetics food choices »